Montana, 2016

Flash Flood and Hail in Montana, July 2, 2016

July 2, 2016 · NWS GGW · 6 events in 3 counties and zones

A lee-side low pressure trough and moist southeast surface winds combined with an unstable atmosphere to give rise to some organized and efficient thunderstorms - a few of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A lee-side low pressure trough and moist southeast surface winds combined with an unstable atmosphere to give rise to some organized and efficient thunderstorms - a few of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 2, 1:03 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 2, 1:03 PM MST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
203 PM MDT SAT JUL 2 2016

.SHORT TERM...for northeast Montana...tonight through Mon...
Showers and thunderstorms are expected to become more scattered
this afternoon with ridge axis sliding east of the CWA and
approaching shortwave trough increasing dynamic forcing for
ascent. Cape/shear parameters support mainly single to
multicellular structures, although an isolated more organized
storm is possible this afternoon and evening. Expect the
possibility for an isolated severe thunderstorm as a result.

Progressive zonal flow will continue for Sunday and so will
maintain isolated to scattered mention of showers and
thunderstorms.

As high pressure moves over the area and the flow aloft becomes
oriented more southwesterly ahead of next shortwave there could be
a dry period for Sunday night and Monday. Maliawco

.LONG TERM...Mon night through Sat...

Afternoon update:
Changes to the forecast was to raises PoPs slight Monday night
onward. Wednesday night through Thursday were brought up to
chance with consistency holding for a weak impulse in the zonal to
southwest flow aloft. Temperatures were also tweaked up Friday
with the a ridge gaining prominence during this time. GAH

Previous long term discussion:
The extended period forecast starts off Monday evening with a
long- wave ridge centered over Central CONUS, and a large upper
low over the Canadian Rockies with a short-wave extension dipping
into the Pacific Northwest. This pattern aloft will generate a
southwesterly flow into Montana. As has been the case lately, the
stationary boundary between the air- masses will meander close to
Northeast Montana. Initially, both the EC and the GFS place most
of our area north of the boundary. Instability will be weak at
00Z, so when disturbances ride along the boundary, there will be a
chance for general thunderstorms and rain showers Monday night.

Tuesday through Wednesday the trough swings through the Inter-
mountain West. The southwest flow will introduce moisture and
instability for scattered general thunderstorms. But as the
increasingly energetic trough approaches the local area the
chances for thunderstorms and showers increase. This may make
recreation on Fort Peck Lake hazardous Thursday. Another trough
follows that could brings additional storms for the weekend.

Overall the period is rather progressive and increasingly wet.
Pops were increased overall.

Templer

&&

.AVIATION...

SYNOPSIS: Generally VFR. MVFR/IFR Possible.

SVR WX: The Storm Prediction Center has placed all the terminal
in its Convective Outlook for Marginal risk for severe
thunderstorms this afternoon.

Weak impulses in the upper flow and low surface pressure will
produce isolated thunderstorms and showers this afternoon and
evening. Stronger storms may produce gusty winds and cause
temporary MVFR/IFR conditions. A VCTS will be used to handle
sub-mention chances or scattered thunder in the forecast cycle...
But When storms are about, be alert for TAF Amends with TS itself.

WINDS: southeast to east at 5 to 10 kts tonight... becoming west
at 10 to 15 kts Sunday.

HICKS

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 2, 2:13 AM MST, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
313 AM MDT SAT JUL 2 2016

MTZ016>027-059>062-030915-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
313 AM MDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE SHOWERS AND THUNDERSTORMS ON SUNDAY. A FEW STRONG
TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 2, 1:39 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
239 PM MDT SAT JUL 2 2016

MTZ021-022-022145-
PETROLEUM MT-GARFIELD MT-
239 PM MDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND
SOUTHEASTERN PETROLEUM COUNTIES UNTIL 345 PM MDT...

AT 239 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WINNETT...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINNETT...FLATWILLOW...MOSBY...CAT CREEK AND PETROLIA LAKE.

LAT...LON 4709 10849 4724 10804 4685 10760 4685 10789
      4682 10785 4680 10784 4680 10785 4679 10784
      4678 10785 4676 10783 4675 10838
TIME...MOT...LOC 2039Z 327DEG 10KT 4708 10832

RJM
Special weather statement, Jul 2, 2:45 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
345 PM MDT SAT JUL 2 2016

MTZ026-022230-
PRAIRIE MT-
345 PM MDT SAT JUL 2 2016

...SPECIAL WEATHER STATEMENT...

AT 344 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES SOUTHEAST OF TERRY TO 9 MILES EAST OF
MILES CITY. MOVEMENT WAS EAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MILDRED AND ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4657 10524 4657 10545 4660 10545 4660 10549
      4666 10549 4666 10558 4674 10557 4681 10462
      4666 10465 4666 10473 4661 10474 4661 10486
      4657 10486 4657 10498 4654 10499 4654 10524
TIME...MOT...LOC 2144Z 271DEG 44KT 4671 10521 4638 10565

MICKELSON
Special weather statement, Jul 2, 2:49 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
349 PM MDT SAT JUL 2 2016

MTZ027-022230-
WIBAUX MT-
349 PM MDT SAT JUL 2 2016

...SPECIAL WEATHER STATEMENT...

AT 348 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR WIBAUX TO 22 MILES WEST OF CARLYLE.
MOVEMENT WAS EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CARLYLE...YATES AND SAINT PHILLIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4664 10435 4667 10436 4667 10441 4668 10442
      4668 10457 4692 10437 4701 10405 4664 10405
TIME...MOT...LOC 2148Z 258DEG 22KT 4694 10414 4672 10454

MICKELSON
Special weather statement, Jul 2, 3:06 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
406 PM MDT SAT JUL 2 2016

MTZ016-059-022245-
NORTHERN PHILLIPS MT-CENTRAL AND SOUTHEAST PHILLIPS MT-
406 PM MDT SAT JUL 2 2016

...SPECIAL WEATHER STATEMENT...

AT 406 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 18 MILES EAST OF FORT BELKNAP TO 8 MILES
SOUTHEAST OF DODSON. MOVEMENT WAS NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MALTA...DODSON...WAGNER AND BOWDOIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4877 10800 4836 10755 4818 10818 4841 10841
      4845 10841 4844 10840 4844 10836 4843 10837
      4843 10836 4844 10834 4857 10835 4857 10832
      4860 10832
TIME...MOT...LOC 2206Z 243DEG 27KT 4849 10837 4829 10815

MICKELSON
Special weather statement, Jul 2, 3:25 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
425 PM MDT SAT JUL 2 2016

MTZ025>027-022330-
WIBAUX MT-PRAIRIE MT-DAWSON MT-
425 PM MDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRAIRIE...
SOUTHEASTERN DAWSON AND WIBAUX COUNTIES UNTIL 530 PM MDT...

AT 424 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES NORTHEAST OF WIBAUX TO 15 MILES
SOUTHEAST OF TERRY. MOVEMENT WAS EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WIBAUX...CARLYLE...YATES...MILDRED...HODGES AND SAINT PHILLIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4657 10524 4657 10530 4713 10418 4716 10404
      4664 10405 4664 10435 4667 10436 4668 10442
      4669 10461 4666 10461 4666 10473 4661 10474
      4661 10486 4657 10486 4657 10498 4654 10499
      4654 10524
TIME...MOT...LOC 2224Z 252DEG 43KT 4711 10406 4659 10518

MICKELSON
Special weather statement, Jul 2, 4:27 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
527 PM MDT SAT JUL 2 2016

MTZ026-027-030030-
WIBAUX MT-PRAIRIE MT-
527 PM MDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRAIRIE AND WIBAUX
COUNTIES UNTIL 630 PM MDT...

AT 526 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR TROTTERS TO 14 MILES WEST OF CARLYLE.
MOVEMENT WAS EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4664 10435 4667 10436 4667 10441 4668 10442
      4669 10461 4701 10431 4737 10412 4737 10404
      4664 10405
TIME...MOT...LOC 2326Z 278DEG 22KT 4728 10401 4663 10437

MICKELSON

The radar

The Glasgow radar (KGGW), 239 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wibaux

When
July 2, 4:42 PM MST
Where
Wibaux County, 7.61 mi WSW of St Phillip
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.790, -104.230

Trained spotter measured a 62 mph wind gust which partially blew a roof off a shed. Pea sized hail also reported.

Thunderstorm Wind, Wibaux

When
July 2, 5:10 PM MST
Where
Wibaux County, 8.27 mi SW of St Phillip
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.750, -104.210

Trained spotter reported 60 mph wind gusts along with dime sized hail and heavy rain.

Hail, Dawson

When
July 2, 7:57 PM MST
Where
Dawson County, 3.1 mi SSW of Glendive Dawson Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.090, -104.830

Trained spotter reported hail as large as ping pong balls.

Thunderstorm Wind, Dawson

When
July 2, 7:57 PM MST
Where
Dawson County, 3.1 mi SSW of Glendive Dawson Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.090, -104.830

Trained spotter reported a 60 mph wind gust.

Thunderstorm Wind, Valley

When
July 2, 8:38 PM MST to 8:45 PM MST
Where
Valley County, 1.15 mi NW of Glasgow
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
48.210, -106.650

The ASOS site at the Glasgow airport measured 58 mph wind gusts for 7 minutes. Heavy rain and pea sized hail were also reported nearby at the NWS office.

Flash Flood, Valley

When
July 2, 8:45 PM MST
Where
Valley County, 0.3 mi SW of Glasgow to 0.4 mi SSW of Glasgow
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
48.197, -106.635

Multiple reports of the 6th Street underpass flooded in Glasgow.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647841, 647842, 647745, 647747, 647843, 647844.